Alert archive / Tennessee / Special Weather Statements in 2021
Special Weather Statement, NWS Morristown, TN
NWS Morristown, TN issued this special weather statement at Mar 18, 2021, 11:15 AM EDT for Sullivan County, Washington County, Tennessee; City of Bristol, Virginia. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 18, 2021, 11:15 AM EDT (15:15 UTC)
- Expired
- Mar 18, 2021, 12:00 PM EDT
- In force
- 45 min
- Issued by
- NWS Morristown, TN
Counties Sullivan County, TN, Washington County, TN, City of Bristol, VA
The radar
The Knoxville radar (KMRX), 98 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 3.3 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 470 m²/s²
- 0-3 km storm-relative helicity
- 562 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
769
WWUS84 KMRX 181515
SPSMRX
Special Weather Statement
National Weather Service Morristown TN
1115 AM EDT Thu Mar 18 2021
TNZ017-018-042-044-046-VAZ008-181600-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Johnson TN-Washington VA-
1115 AM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE...NORTHWESTERN JOHNSON...NORTHERN CARTER AND
SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL NOON
EDT...
At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or 12 miles southwest of Johnson City, moving northeast
at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Jonesborough, Central, Spurgeon, Midway and Colonial Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3615 8264 3630 8276 3659 8236 3660 8230
3663 8231 3677 8212 3653 8185
TIME...MOT...LOC 1515Z 233DEG 43KT 3627 8259
$$
DHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this special weather statement went out at Mar 18, 7:36 AM EDT, 3 hours 39 minutes earlier.
Area forecast discussion, Mar 18, 7:36 AM EDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
736 AM EDT Thu Mar 18 2021
.UPDATE...
FOR 12Z AVIATION.
&&
.SHORT TERM...(Today through Friday)...
Currently...
Early morning water vapor imagery along with a RAP analysis depicts
a deep closed mid/upper lvl low traversing the middle Mississippi
River Valley with a powerful 100 knot H5 jet maximum rotating into
the deep South and Tennessee Valley. Convection associated with this
mid level impulse has been moving eastward quickly with the bulk of
the convection well south of the MRX area. A 07Z surface analysis
places the surface warm front still just to the south and west of
the area mainly across northern Alabama and southeast into
central AL/GA. High pressure across the Mid-Atlantic has, as
expected, kept this front quasi-stationary this evening. Further
west, a surface trough was analyzed from the Midsouth through
much of Alabama.
For this morning...
Increasing upper lvl height falls will overspread much of the
Tennessee Valley within the next couple of hours. At the same time,
a secondary mid lvl speed max moves into the deep South and should
allow for scattered convection to develop along the surface trough.
This is being modeled by the HRRR, hi-res ARW, and can be seen in
regional radar mosaics. The LLJ will continue to lift north with
the peak flow occurring now through 12Z which will continue to
provide an influx of increasing theta-e air, and strong vertical
wind shear. There remains a small window of opportunity for strong
to severe storms from mainly 09-12Z this morning across the
southern valley and southern plateau. Guidance suggests 0-1km ML
CAPE between 300-500 j/kg co-located with regions of high SRH. The
HREF updraft helicity tracks show some potential of robust
updraft development and rotating updrafts. Of course, there is
also the potential that these are nothing more than scattered
showers. All of this to say that we will continue to watch
conditions but there remains a high degree of uncertainty whether
this activity can develop into robust convection.
Heavy rainfall will continue as many areas are saturated. With
reports of flooding overnight, will continue the FFA through 12Z.
Additional rainfall amounts in any of these convective cores
could approach 1 inch. With the core of the LLJ still over the
region, will continue the high wind warning as is.
For the rest of today...
The main activity associated with the surface trough will push
off to the east. The closed mid/upper lvl low moves across
Tennessee. Increasing mid level lapse rates could provide an
additional opportunity for isolated to scattered convection to
develop across far northeast Tennessee and southwest Virginia. Any
threats with these thunderstorms would be gusty winds and small
hail. The new D1 convective outlook from SPC has only far eastern
portions of the forecast area in a slight risk at this point.
Otherwise a dry slot should bring some clearing today which will
help to boost temperatures up. High temperatures in the mid 60's
to lower 70's will be possible across the valley locations with
50's common in the high elevations and across the Cumberland
Plateau.
Tonight and Friday...
The closed low moves directly overhead the local area tonight with
increasing heights immediately behind this low. Showers will be
possible underneath this low through much tonight and across mainly
the higher terrain on Friday. With lows tonight dipping into the
lower 30's across the highest terrain above 4500 feet, some light
snowfall is possible. Amounts should be very light across these high
elevations. A cool day is expected for Friday as high pressure
develops across the Great Lakes and flow aloft turns toward the
NW. Highs on Friday will struggle to reach the lower 50's.
.LONG TERM...(Friday night Through Wednesday)...
Some moisture will linger mainly south/southeast part of the area
into first part of Friday night as a southwest/northeast oriented
weakness in the upper ridge persists over our area along with a weak
inverted surface trough. GFS still trying to produce some light
precip but will continue to lean toward the drier NAM/ECMWF
solutions and just keep some clouds hanging on into the night time
hours, mainly southeast, with a gradual overnight clearing trend.
Surface high pressure and a building upper ridge over the area will
provide a dry weekend and start to the work week, with a clear to
mostly clear sky and a warming trend. The GFS continues to be more
aggressive with moisture return later in the period as a low pressure
system lifts northeast through the Plains and a cold front pushes
into the Mississippi River valley. Given the model
disagreement/forecast uncertainty that far out, will lean toward the
NBM blended solution but will trim PoPs slightly, keeping Tuesday
dry for now and going with slight chance PoPs for showers Tuesday
night and Wednesday.
LW
&&
.AVIATION...
12Z TAF DISCUSSION.
Additional rounds of showers are expected this afternoon with
impacts to all sites. Also possible to see some thunderstorm
activity near TRI later this afternoon as well. Otherwise,
conditions at TYS and TRI will remain at VFR through this
afternoon while the MVFR conditions are CHA should begin to
improve late this morning. Otherwise, MVFR conditions are expected
to move back into the area this evening and overnight tonight.
Westerly winds near 10 knots are expected with gusts up to 20
knots this afternoon.
Diegan
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 63 45 53 39 63 / 20 20 10 10 0
Knoxville McGhee Tyson Airport, TN 68 45 51 35 61 / 80 40 10 10 10
Oak Ridge, TN 67 44 53 34 62 / 70 50 10 10 0
Tri Cities Airport, TN 71 42 51 28 61 / 90 70 20 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flash Flood Watch until 8 AM EDT /7 AM CDT/ this morning for
Bledsoe-Bradley-East Polk-Hamilton-Marion-McMinn-Meigs-Rhea-
Sequatchie-West Polk.
High Wind Warning until 2 PM EDT this afternoon for Blount Smoky
Mountains-Cocke Smoky Mountains-Johnson-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Unicoi.
VA...NONE.
&&Hazardous weather outlook, Mar 18, 3:13 AM EDT, 8 hours 2 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 313 AM EDT Thu Mar 18 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-190715- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 313 AM EDT Thu Mar 18 2021 /213 AM CDT Thu Mar 18 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight Isolated showers and thunderstorms are expected to develop over the area during the morning into the early afternoon. A few of these storms may be strong, with marginally severe winds and small hail the primary threats. In addition, rain will be heavy at times and flooding will be possible across the southern Plateau into southeast Tennessee and southwest North Carolina. Strong winds will continue across portions of the higher elevations and foothills of the East Tennessee mountains this morning. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today.
In the hours before
Local storm report, Mar 18, 8:09 AM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
809 AM EDT THU MAR 18 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM NON-TSTM WND GST 2 W GATLINBURG 35.71N 83.59W
03/18/2021 M66 MPH SEVIER TN PARK/FOREST SRVC
COVE MOUNTAIN.
0445 AM NON-TSTM WND GST 3 S CAMP CREEK 36.04N 82.77W
03/18/2021 M54 MPH GREENE TN MESONET
NOAA ATDD WEATHER STATION SITE.
&&Special weather statement, Mar 18, 9:19 AM EDT, 1 hour 56 minutes before
Special Weather Statement National Weather Service Morristown TN 919 AM EDT Thu Mar 18 2021 TNZ037-038-069-070-073-181400- Jefferson TN-Union TN-Knox TN-Grainger TN-North Sevier TN- 919 AM EDT Thu Mar 18 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX...NORTHERN JEFFERSON...NORTHWESTERN SEVIER...SOUTHWESTERN GRAINGER AND SOUTHEASTERN UNION COUNTIES UNTIL 1000 AM EDT... At 919 AM EDT, Doppler radar was tracking a strong thunderstorm 11 miles east of Knoxville, moving northeast at 50 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Knoxville, Sevierville, Jefferson City, Dandridge, Maynardville, Plainview, New Market, Strawberry Plains, Blaine and Luttrell. LAT...LON 3590 8371 3596 8388 3628 8380 3610 8334 TIME...MOT...LOC 1319Z 211DEG 46KT 3601 8374 Garuckas
Special weather statement, Mar 18, 9:30 AM EDT, 1 hour 45 minutes before
Special Weather Statement
National Weather Service Morristown TN
930 AM EDT Thu Mar 18 2021
TNZ014-015-037-038-070-VAZ001-181415-
Jefferson TN-Claiborne TN-Hancock TN-Union TN-Grainger TN-Lee VA-
930 AM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CLAIBORNE...HANCOCK...
NORTHWESTERN JEFFERSON...GRAINGER...SOUTHEASTERN UNION AND
SOUTHWESTERN LEE COUNTIES UNTIL 1015 AM EDT...
At 929 AM EDT, Doppler radar was tracking a strong thunderstorm near
New Market, or 8 miles west of Jefferson City, moving northeast at 60
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jefferson City, Sneedville, Rutledge, Jonesville, New Tazewell, Bean
Station, Tazewell, Plainview, New Market and Blaine.
LAT...LON 3668 8299 3640 8324 3639 8328 3638 8329
3637 8327 3626 8337 3624 8342 3621 8343
3622 8345 3619 8347 3616 8346 3603 8358
3609 8371 3608 8367 3617 8374 3617 8378
3667 8348 3667 8342 3674 8321
TIME...MOT...LOC 1329Z 212DEG 51KT 3616 8362
GaruckasSpecial weather statement, Mar 18, 11:15 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Morristown TN
1115 AM EDT Thu Mar 18 2021
TNZ017-018-042-044-046-VAZ008-181600-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Johnson TN-Washington VA-
1115 AM EDT Thu Mar 18 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...WASHINGTON...
NORTHEASTERN GREENE...NORTHWESTERN JOHNSON...NORTHERN CARTER AND
SOUTHWESTERN WASHINGTON COUNTIES AND THE CITY OF BRISTOL UNTIL NOON
EDT...
At 1115 AM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or 12 miles southwest of Johnson City, moving northeast
at 50 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Johnson City, Kingsport, Bristol Tn, Bristol Va, Elizabethton,
Jonesborough, Central, Spurgeon, Midway and Colonial Heights.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3615 8264 3630 8276 3659 8236 3660 8230
3663 8231 3677 8212 3653 8185
TIME...MOT...LOC 1515Z 233DEG 43KT 3627 8259
DHThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 9:12 PM EDT | Areal Flood Warning | MRX | Bradley, Hamilton, Marion | 6 hr |
| Mar 18, 9:19 AM EDT | Special Weather Statement | MRX | Jefferson | 41 min |
| Mar 18, 9:30 AM EDT | Special Weather Statement | MRX | Grainger, Hancock | 45 min |
| Mar 18, 9:54 AM EDT | River Flood Warning | MRX | Bledsoe, Marion, Sequatchie | 33 hr |
| Mar 18, 10:35 AM EDT | Areal Flood Advisory | MRX | Blount, Claiborne, Grainger, Hancock, Jefferson, Knox | 3 hr |
| Mar 18, 11:28 AM EDT | Areal Flood Advisory | MRX | Hancock | 3 hr |
| Mar 18, 12:59 PM EDT | Special Weather Statement | MRX | Campbell | 46 min |
| Mar 18, 1:13 PM EDT | Special Weather Statement | MRX | Anderson | 47 min |
| Mar 18, 1:19 PM EDT | Special Weather Statement | MRX | Greene | 41 min |
| Mar 18, 1:42 PM EDT | Special Weather Statement | MRX | Anderson, Union | 48 min |
| Mar 18, 1:52 PM EDT | Special Weather Statement | MRX | Greene, Sullivan, Washington | 53 min |
| Mar 18, 2:07 PM EDT | Special Weather Statement | MRX | Claiborne | 23 min |
| Mar 18, 2:12 PM EDT | Special Weather Statement | MRX | Campbell | 48 min |
| Mar 18, 2:23 PM EDT | Special Weather Statement | MRX | Claiborne | 52 min |
| Mar 18, 2:36 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock, Union | 39 min |
| Mar 18, 3:02 PM EDT | Special Weather Statement | MRX | Knox | 43 min |
| Mar 18, 3:12 PM EDT | Special Weather Statement | MRX | Union | 48 min |
| Mar 18, 3:13 PM EDT | Special Weather Statement | MRX | Hancock | 47 min |
| Mar 18, 3:19 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 41 min |
| Mar 18, 4:02 PM EDT | Special Weather Statement | MRX | Campbell | 43 min |
| Mar 18, 4:03 PM EDT | Special Weather Statement | MRX | Claiborne | 27 min |
| Mar 18, 4:14 PM EDT | Special Weather Statement | MRX | Claiborne | 46 min |
| Mar 18, 4:23 PM EDT | Special Weather Statement | MRX | Unicoi | 37 min |
| Mar 18, 4:50 PM EDT | Special Weather Statement | MRX | Carter | 25 min |
| Mar 18, 5:13 PM EDT | Special Weather Statement | MRX | Jefferson | 32 min |
| Mar 18, 6:08 PM EDT | Special Weather Statement | MRX | Hawkins | 37 min |
| Mar 18, 6:41 PM EDT | Special Weather Statement | MRX | Hawkins | 34 min |
| Mar 18, 7:04 PM EDT | Special Weather Statement | MRX | Carter | 26 min |
| Mar 18, 7:40 PM EDT | Areal Flood Advisory | MRX | Greene, Hawkins | 3 hr |
| Mar 18, 7:42 PM EDT | Severe Thunderstorm Warning | MRX | Johnson | 26 min |
| Mar 18, 4:25 PM EDT | Special Weather Statement | MRX | City of Norton | 35 min |
| Mar 18, 4:40 PM EDT | Special Weather Statement | MRX | Russell | 35 min |
| Mar 18, 5:30 PM EDT | Special Weather Statement | MRX | Washington | 30 min |
| Mar 18, 5:56 PM EDT | Special Weather Statement | MRX | Washington | 34 min |
| Mar 18, 7:37 PM EDT | Special Weather Statement | MRX | Washington | 38 min |
Nearby
Special Weather Statements in Tennessee, 2021Special Weather Statements in Virginia, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.